UPDATE 1-EU agency flags narcolepsy risk on GSK flu shot
* Wants interim label change, pending outcome of EU review
* Follows signs of link in Finnish, Swedish, French studies
* GSK says too early to draw conclusions of causal link
* 31 mln doses of Pandemrix given; 247 cases of narcolepsy
(Adds GSK reaction, background)
By Ben Hirschler
LONDON, April 15 (Reuters) - European regulators have recommended changes to the product label for GlaxoSmithKline's (GSK.L) pandemic flu vaccine Pandemrix to highlight the potential risk of narcolepsy in children or adolescents.
The decision is based on preliminary results of studies from Finland, Sweden and France suggesting a possible link between the vaccine and the rare sleeping disorder. The move does not apply to adults.
The European Medicines Agency said on Friday the step had been taken as an interim measure, pending the outcome of the European review expected to conclude in July 2011.
GSK said it believed further information was needed on the likelihood of a causal relationship between Pandemrix and narcolepsy before any conclusions could be drawn.
More than 31 million doses of Pandemrix have been given to people in 47 countries and the company said it had been notified of 247 cases of narcolepsy in those vaccinated as of April 5.
"It is important to wait for the results of the ongoing European investigation," Britain's biggest drugmaker said in a statement.
Pandemrix was widely used during the 2009-10 outbreak of H1N1 swine flu, although it was not administered in the United States.
Several other drugmakers, including Novartis (NOVN.VX), Sanofi-Aventis (SASY.PA), CSL (CSL.AX) and Baxter (BAX.N) also made vaccines against H1N1 flu during the pandemic, which was declared over in August last year.
The World Health Organisation in February urged more investigation into possible links between Pandemrix and other H1N1 flu vaccines and narcolepsy.
Finnish and Swedish researchers were the first to raise concerns over a possible link last August after noting cases of narcolepsy in children recently given the GSK shot.
One research team earlier this year suggested children given Pandemrix were nine times more likely to suffer from the condition, which causes a person to fall asleep suddenly and unexpectedly.
Researchers at Finland's National Institute for Health and Welfare said it was "most likely" the increase they found in narcolepsy was a joint effect of Pandemrix and some other factor or factors. [ID:nLDE7101F8] (Editing by Mark Potter)
- Tweet this
- Share this
- Digg this